Hail, Decatur
- When
- April 30, 9:00 AM CST
- Where
- Decatur County, 4.68 mi ENE of Davis City
- Measured
- 1 in hail
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.660, -93.720
Thunderstorms that moved through western Iowa during the evening of the 29th into the early morning hours of the 30th continued into the day on the 30th. The airmass where the storms were had become stabilized as the outflow boundary had outrun the convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Thunderstorms that moved through western Iowa during the evening of the 29th into the early morning hours of the 30th continued into the day on the 30th. The airmass where the storms were had become stabilized as the outflow boundary had outrun the convection. Just east of the line however, instability still existed with the lifted index around -2 C, 1000 J/kg of CAPE, and at least 40 kts of shear available. A cold front entered western Iowa during the morning, and progressed eastward as a strong upper level shortwave lifted out of the southwest U.S. This rekindled the thunderstorm line from the previous night and the storms became severe by mid to late morning. The only severe weather produced was in the form of dime to quarter size hail from south central into southeast Iowa. Lightning struck a tree in Bremer County, taking it down. As the thunderstorms moved east of the Ottuwma area, lightning strikes from the back side of the storm struck a house in Ottumwa, causing minor damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 30, 8:55 AM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 955 AM CDT FRI APR 30 2010 .UPDATE... LINE OF SHOWERS AND THUNDERSTORMS PUSHING NORTHWARD INTO SOUTH CENTRAL IOWA...WITH LIMITED INSTABILITY. THEREFORE HAVE SEEN A GENERAL WEAKENING TREND IN STORMS AS THEY MOVE INTO THE STATE FROM MISSOURI. LATEST MODELS SUGGESTING INSTABILITY TO INCREASE ACROSS THE SOUTHEASTERN CWA...WITH DECENT SHEAR IN PLACE BOTH IN THE LOW LEVELS AND DEEP LAYER SHEAR. THEREFORE SEVERE THREAT STILL IN PLACE ACROSS THE SOUTHEASTERN/EXTREME EASTERN CWA. SHORTWAVE MOVING INTO THE CENTRAL KANSAS EXPECTED TO BE THE MAIN SOURCE OF LIFT WITH THIS ACTIVITY...WITH EXPECTED INITIATION INTO THE EARLY AFTERNOON TO MID AFTERNOON HOURS. ACTIVITY SHOULD MOVE QUICKLY EAST...AND LOCAL WRF RUNS SUGGEST AROUND A 3 HOUR PERIOD OF ACTIVITY ACROSS OUR SOUTHEASTERN CWA BEFORE ACTIVITY PUSHES EASTWARD OUT OF THE AREA. THEREFORE HAVE ADJUSTED SOME OF THE POPS TO REFLECT THE LATEST THOUGHTS...AND ADJUSTED TEMPERATURES TO ACCOUNT FOR COOLER TEMPS ACROSS WESTERN IOWA AND WARMER TEMPS ACROSS THE SOUTHEAST. .SHORT TERM /TODAY/... ONGOING CONVECTION WILL DIMINISH A BIT THIS MORNING WITH PLENTY OF DEBRIS CLOUDS ON THE WAY FOR TODAY. THE FRONT CONTINUES TO HANG UP WITH THE NEARLY PARALLEL FLOW AND WILL NOT MAKE MUCH MORE HEADWAY EAST UNTIL THE STRONGER UPPER LEVEL JET MAX NOW ROUNDING THE 4 CORNERS AREA CATCHES UP WITH THE SFC WAVE OVER OK/KS AND RAPIDLY MOVES THIS FEATURE NORTHEAST...DEEPENING IT BY SAT MORNING OVER SOUTHERN CANADA TO A 982 MB LOW. WILL BE LEANING WITH THE GEM/EURO FOR BOTH SHORT TERM AND EXTENDED FCST TODAY AS THE GFS CONTINUES TO HAVE PROBLEMS WITH THIS SYSTEM AND NAM ONLY SLIGHTLY BETTER. AS THE SFC LOW TRACKS NEARLY DUE NORTH...SOUTHERLY SFC FLOW WILL INCREASE DURING THE DAY TO 20 TO 35 MPH OVER THE EAST...INCREASING DEW POINTS AHEAD OF THE FRONT TO THE LOWER 60S EAST. UPPER LEVEL WIND FIELDS LOOK TO BE INCREASING MORE SO JUST TO THE EAST OF I35 DURING THE AFTERNOON HOURS. MODELS HAVE CLOUD COVER AND SOME SHOWERS HOLDING ON DURING THE DAY. DAYTIME HEATING TO INCREASE MLCAPE DURING THE AFTERNOON. PROVIDED WE GET SOME SUNSHINE TODAY EAST...NARROW AXIS OF 600 TO 1000 J/KG RIBBON OF CAPE WILL BUILD EAST NORTHEAST JUST ALONG THE BOUNDARY DURING THE AFTERNOON AND EARLY EVENING. LOOKING AT THE PROGS FOR TODAY...STORMS SHOULD BEGIN TO INTENSIFY IN THE EARLY AFTERNOON HOURS AROUND I35 AND STRENGTHEN AS THEY MOVE INTO EASTERN IA. THUS...THE BEST CHANCES FOR SEVERE WILL LIE JUST ALONG AND EAST OF THE I35 CORRIDOR. WINDS...HAIL...AND A FEW TORNADOES WILL BE POSSIBLE IF SOME OF THE SUPERCELLS CAN BECOME DISCRETE. OTHERWISE DURING THE LATER PORTION OF THE AFTERNOON HOURS...NAM SOUNDINGS NEAR KOTM SHOW BETTER TURNING AT LOWER LEVELS ALONG WITH LARGER CAPE VALUES AND SOUNDINGS A BIT MORE STABLE OVER CENTRAL AND WESTERN AREAS. HIGHS TODAY VERY DEPENDENT ON SOME INSOLATION. GIVEN WARM READINGS NOW...EVEN A 10 TO 15 DEGREE RISE IN TEMP WILL GET THE REGION INTO THE 70S THIS AFTERNOON. .LONG TERM /TONIGHT THROUGH THURSDAY/... QUIETER WEATHER RETURNS...WITH ONE THE MAIN LOW REMAINING WRAPPED UP OVER NORTHERN MN AND SOUTHERN CANADA. ANOTHER SFC LOW WILL TRACK JUST TO THE EAST OF IOWA SAT NIGHT AND SUNDAY...ALLOWING FOR AN AREA OF SHOWERS TO JUST GRAZE THE SOUTHEAST SECTIONS INTO EARLY SUNDAY. MODELS ARE SHOWING A WEAK FEATURE IN THE WESTERLIES ARRIVING ON MONDAY WHICH MAY BRING SOME SCT SHOWERS AS WELL. TEMPS DURING THE PERIOD WILL REMAIN MILD...BUT NOT AS WARM AS THE PAST FEW DAYS. OVERNIGHT LOWS WILL DIP INTO THE LOWER 40S SAT NIGHT THROUGH SUNDAY NIGHT BEFORE EVERYONE WARMS UP. A STRONGER WAVE WILL ARRIVE BY TUESDAY AND SIGNIFICANT WARMING WILL OCCUR WITH HIGHS BACK IN THE MID 70S AND LOWS IN THE 40S AND 50S. THE GFS IS QUICK TO PULL COOLER AIR BACK DOWN INTO THE REGION ON WED...TOO FAST...AND WILL AGAIN LEAN TOWARD THE GEM/EURO WHICH KEEPS THE REGION MILDER THROUGH MID TO LATE WEEK WITH A MORE ZONAL UPPER LEVEL WIND REGIME. && .AVIATION... 30/12Z...COMPLEX WX STTN WITH SFC BNDRY EXTENDING FRM SWRN MN...THRU WRN IA...INTO ERN KS THIS MRNG. FEELING IS SCNDRY TROF LAGGING TO THE WEST WILL TAKE OVER WITH NET EFFECT BEING A JUMP WEST WITH LEAD FNTL BNDRY. SCT SHRA ERY THIS MRNG WILL BREAK UP. NEW CONVECTION WILL DEVELOP AS SCNDRY BNDRY...NOW SERN SD INTO CNTRL KS...MOVS EWD. SCT-BKN LINE OF TSRA LKLY TO DVLP OVER WRN IA...AND BECOME MORE ORGANIZED EAST OF KDSM-KMCW LN BY 19Z OR SO...PASSING EAST OF THE TAF SITES BY 00Z. AFT FRONT MOVS THRU...WNDS WILL BCM LGT SWLY WITH VFR CONDS AND AC CIGS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE && UPDATE...BEERENDS SHORT TERM/LONG TERM...REV AVIATION...MS APR 10
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 520 AM CDT FRI APR 30 2010 IAZ006-007-016-017-025>028-036>039-047>050-059>062-072>075-082>085- 093>097-011030- WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN-BUTLER-BREMER- HAMILTON-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-MADISON-WARREN-MARION-MAHASKA-UNION-CLARKE- LUCAS-MONROE-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 520 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS WILL CONTINUE EAST OF INTERSTATE 35 THROUGH MID MORNING. THUNDERSTORMS WILL REDEVELOP OVER CENTRAL IOWA LATE THIS MORNING AND THIS AFTERNOON. THE STORMS WILL THEN CONTINUE TO MOVE NORTHEAST INTO EASTERN IOWA BY THIS EVENING. THERE IS A SLIGHT RISK FOR SEVERE WEATHER ALONG AND EAST OF INTERSTATE 35 WITH LARGE HAIL THE PRIMARY THREAT AND STRAIGHT LINE WINDS THE SECONDARY THREAT. A FEW TORNADOES ARE POSSIBLE EAST OF INTERSTATE 35 THIS AFTERNOON AND EARLY EVENING. HEAVY RAINFALL MAY ALSO ACCOMPANY SOME OF THE STORMS WITH UP TO ONE INCH POSSIBLE IN A SHORT PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EARLY EVENING. IAZ086-011030- WAPELLO- 520 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED NON SEVERE THUNDERSTORMS WILL CONTINUE THROUGH MID MORNING. THUNDERSTORMS WILL REDEVELOP OVER CENTRAL IOWA LATE THIS MORNING AND THIS AFTERNOON. THE STORMS WILL THEN CONTINUE TO MOVE NORTHEAST INTO EASTERN IOWA BY THIS EVENING. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH LARGE HAIL THE PRIMARY THREAT AND STRAIGHT LINE WINDS THE SECONDARY THREAT. AN ISOLATED TORNADO IS POSSIBLE THIS AFTERNOON AND EARLY EVENING. HEAVY RAINFALL MAY ALSO ACCOMPANY SOME OF THE STORMS WITH UP TO ONE INCH POSSIBLE IN A SHORT PERIOD OF TIME. FLOOD WARNINGS ARE IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING. IAZ004-005-015-023-024-033>035-044>046-057-058-070-071-081-092- 011030- EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER- CRAWFORD-CARROLL-GREENE-AUDUBON-GUTHRIE-CASS-ADAIR-ADAMS-TAYLOR- 520 AM CDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND SCATTERED THUNDERSTORMS WILL REDEVELOP OVER WESTERN IOWA LATE THIS MORNING AND THIS AFTERNOON. THE STORMS WILL THEN CONTINUE TO MOVE EAST BY THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH LARGE HAIL BEING THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE MAY BE ADDITIONAL NON SEVERE THUNDERSTORMS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 855 AM CDT FRI APR 30 2010 IAZ083-084-093>095-301500- CLARKE-DECATUR-LUCAS-RINGGOLD-WAYNE- 855 AM CDT FRI APR 30 2010 AT 850 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN AREA OF STRONG TO SEVERE THUNDERSTORMS OVER HARRISON COUNTY...MOVING NORTHEAST AT 60 MPH. SEVERE SIZED HAIL AND DAMANGING WINDS ARE POSSIBLE FROM THESE STORMS. THE STORMS WILL MOVE INTO SOUTHEAST IOWA BY 915 AM AND THEN RACE NORTHEAST REACHING THE I80 CORRIDOR EAST OF DES MOINES BY 1100 AM. THESE STORMS MAY REQUIRE WARNINGS THIS MORNING IN SOUTHEAST IOWA. JOHNSON
The Des Moines radar (KDMX), 119 km away, was scanning. The volume nearest the first event began at 15:00 UTC.
11 hail, 2 lightning. Local standard time, as filed.
A tree was stuck by lightning and fell down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2010Every state in 2010This day in weather historyWarnings in Iowa, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218439, 218440, 218441, 218442, 218443, 218444, 218445, 218447, 218449, 218448, 218446, 218450, 221440.